Cold/Wind Chill, Central Penobscot
- When
- February 14, 10:00 AM EST to February 16, 4:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Arctic air was drawn across the region on strong winds during the 14th. although local readings to around 40 below zero were reported.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Arctic air was drawn across the region on strong winds during the 14th. Low temperatures across northern Maine on the 15th generally ranged from 20 to 30 below zero...although local readings to around 40 below zero were reported. Low temperatures across Downeast areas on the 15th generaly ranged from 15 to 25 below zero...with localized temperatures around 30 below zero. Wind chills of 45 to 55 below zero were common across northern areas...with locally colder readings. Wind chills Downeast generally ranged from 35 to 45 below zero. Temperatures remained below zero across northern areas and struggled to reach the single digits above zero Downeast on both the 14th and 15th. Low temperatures and wind chills across the region on the 16th were similar to those of the 15th. This represented one of the coldest arctic outbreaks to affect the region in several years.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 14, 2:31 AM EST, 7 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
231 AM EST FRI FEB 14 2003
.SYNOPSIS...BITTERLY COLD ARCTIC AIR WILL CONTINUE TO FILTER INTO
THE ENTIRE REGION AS INTENSE LOW PRESSURE REMAINS NEARLY STATIONARY OVER
THE CANADIAN MARITIMES...AND HIGH PRESSURE GRADUALLY BUILDS EAST FROM THE
GREAT LAKES REGION. THE CENTER OF THE HIGH WILL CREST OVER THE AREA
SUNDAY NIGHT. A MODERATION IN TEMPERATURES IS EXPECTED ON MONDAY.
DISCUSSION...
AS STATED BY THE DAYCREW...FEATURE STORY CONTS TO BE BRUTAL COLD SNAP
WE/RE ENCOUNTERING. SHORT RANGE MDLS IN PRETTY GOOD AGREEMENT W/SERIES OF
S/WVS SWINGING ACROSS THE CWFA (ESP N) OVER THE NEXT 48-60 HRS REINFORCING
SIBERIAN COLD. WILL NEED TO KEEP WIND CHILL WARNINGS/ADVS IN PLACE AT
LEAST THRU SAT ESP UP N. SO HERE GOES:
TODAY...1ST S/WV (SHEARED VORTICITY AXIS) DIVES ACROSS THE N THIS AFTERNOON
AND EARLY EVENING DELIVERING SOME -SHSN TO THE N. WILL GO W/SCT-BKN SKY
FOR THE N BASED ON LATEST MDL SOUNDINGS & UA ANAL SHOWING RH HANGING
IN @ H8. WINDS WILL BE A FACTOR ONCE AGAIN W/SPEEDS ON THE AVG OF 20-30 MPH
ACROSS THE N & 15-25 MPH DOWNEAST AREAS. ANOTHER DAY OF MAXES BARELY
REACHING -5F ACROSS THE N & 0F DOWNEAST. WIND CHILL WARNINGS A GIVEN ACROSS
THE N W/ADVISORIES FOR DOWNEAST & THE COAST. I TOOK A BLEND OF THE GUID.
TONIGHT...-SHSN THIS EVENING ACROSS THE N & THEN BECMG MOSTLY CLR.
CENTRAL TO DOWNEAST ME WILL SEE MOSTLY CLR CONDS. TEMPS PLUMMETING ONCE
AGAIN TO NEAR RECORD LOWS ESP CAR/HUL. WILL KEEP WINDS IN THE 15-25 MPH
RANGE ACROSS THE N W/10-20 MPH DOWNEAST TO THE COAST. LOOK FOR MINS NEAR
-30F ACROSS THE N W/-20 TO -25F CENTRAL AND DOWNEAST AREAS. THE COAST WILL
SEE -10 TO -15F. WIND CHILL WARNINGS IN PLACE ACROSS THE CWFA. WENT W/AN
UNDERCUT OF THE GUID ESP ACROSS THE FAR N.
SATURDAY...CONTINUED VERY COLD AS ANOTHER S/WV DIVES ROUNDS THE BASE OF
LARGE VORTEX IN SE CANADA AND MOVES ACROSS THE CWFA. SOME RH STILL THERE IN
LOW & EVEN MID-LVLS. HOWEVER...WILL GO PC FOR THE N & CLR DOWNEASWT. JUST
A SLIGHT MODERATION IF YOU WANT TO CALL IT THAT. LETS SAY A 5 DEG INC ACROSS
THE BOARD. STILL FRIGID. MAV NUMBERS MIGHT BE A BETTER HIT FOR TEMPS. I
WENT W/MAXES AROUND -5F UP N W/NEAR 0F OVER THE CENTRAL AREAS & SINGLE
NUMBERS DOWNEAST. PRES GRADIENT STILL THERE W/WINDS 15-25 MPH UP N & 10-20
MPH DOWNEAST. EXPECT WIND CHILL ADVISORIES TO BE THE RULE.
LOOKING FURTHER OUT: AS THE LARGE CANADIAN HIGH PRES (1043MB) SLIDES TOWARD
THE CWFA SATURDAY NIGHT AND THEN CRESTS OVER THE CWFA SUNDAY NIGHT...MINS
COULD BE MUCH COLDER THAN WHAT GUID IS PREACHING AS WINDS DECOUPLE. PRVS
FCST HAS THIS HANDLED WELL. NO CHGS MADE FOR EXTENDED PD.
COASTAL WATERS...GLW REMAINS UP TODAY AS GRADIENT CONTS. IT LOOKS LIKE
WE CAN LOWER THINGS TO SCA TONIGHT AS PRES GRADIENT LOOSENS SOME. STILL
MIGHT SEE GUSTS TO 35 KT. SCA INTO SAT. THINKING IS GALES COULD BE
REINTRODUCED ON SAT NIGHT W/WV SWINGING THRU THE REGION. HEAVY FREEZING
SPRAY WARNING UP FOR TODAY INTO SAT. HOWEVER...IT LOOKS AS THOUGH WARNING
COULD CONT INTO SAT NIGHT W/THIS COLD REGIME REMAINS LOCKED IN PLACE.
.CAR...WIND CHILL WARNING ZONES 1>6/10 TODAY INTO TONIGHT.
WIND CHILL ADVISORY ZONES 11/15>17/29>32 TODAY.
WIND CHILL WARNING ZONES 11/15>17/29>32 TONIGHT.
GALE WARNING TODAY.
HEAVY FREEZING SPRAY TODAY INTO SATURDAY.
JAHMEZ001>006-010-011-015>017-029>032-141230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 510 AM EST FRI FEB 14 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY WIND CHILL WARNINGS ARE IN EFFECT FOR NORTHERN MAINE...WHILE WIND CHILL ADVISORIES ARE IN EFFECT FOR DOWNEAST MAINE TODAY. WIND CHILL WARNINGS ARE IN EFFECT FOR THE ENTIRE REGION FOR TONIGHT FOR WIND CHILLS OF 40 TO 50 BELOW. BITTER COLD ARCTIC AIR WILL CONTINUE OVER THE REGION. THIS BITTER COLD AIRMASS COMBINED WITH GUSTY NORTHWEST WINDS WILL PRODUCE BITTER COLD WIND CHILLS. .DAYS TWO THROUGH SEVEN... THE BIITER COLD AIRMASS WILL CONTINUE WITH NORTHWEST WINDS OF 10 TO 20 MPH CREATING DANGEROUS WIND CHILL VALUES. WIND CHILLS ADVISORIES ARE POSSIBLE ON SATURDAY. A LOW PRESSURE SYSTEM WILL PASS THROUGH THE AREA LATE TUESDAY INTO WEDNESDAY WITH A CHANCE FOR SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. JAH
The national radar mosaic for the moment the first event began.
15 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343812, 5343813, 5343814, 5343815, 5343816, 5343817, 5343818, 5343819, 5343820, 5343821, 5343822, 5343823, 5343824, 5344291, 5344292.